Secondary Logo

Journal Logo

Argyria Resulting from Chronic Use of Colloidal Silver in a Patient Presenting for Colonoscopy

Burgert, James M. DNAP, CRNA

doi: 10.1213/XAA.0000000000000086
Case Reports: Case Report
Free

An elderly male with a history of argyria caused by chronic ingestion of colloidal silver presented for elective colonoscopy. The patient’s skin was a profound blue-gray color that caused concern among staff until his condition was identified through his medical and medication history. Colonoscopy and anesthesia proceeded without incident. The anesthetic management concerns include differentiating argyria from hypoxemia and other pathologies with similar appearance and clearly communicating the patient’s history of argyria to follow-on caregivers to prevent unneeded diagnostic or interventional procedures. It is also important for caregivers to understand that the altered skin pigmentation of argyria does not interfere with pulse oximetry.

From the U.S. Army Graduate Program in Anesthesia Nursing, U.S. Army Medical Department Center and School, Fort Sam Houston, Texas.

Accepted for publication March 12, 2014.

Funding: None.

The author declares no conflicts of interest.

Disclaimer: The opinions expressed in this work are those of the authors and do not reflect the official policy or position of the U.S. Army, the Department of Defense, or the U.S. Government.

Address correspondence to James M. Burgert, DNAP, CRNA, U.S. Army Graduate Program in Anesthesia Nursing, U.S. Army Medical Department Center and School, 3490 Forage Rd., Dunlap Hall, Fort Sam Houston, TX 78234. Address e-mail to jburgert@me.com.

Argyria is a rarely encountered condition caused by long-term ingestion of elemental silver or silver compounds resulting in a startling discoloration of the skin resembling the dusky appearance of cyanosis. This case report documents an elderly male with argyria presenting for colonoscopy at an outpatient center.

Multiple attempts to obtain consent from the patient were unsuccessful, and the IRB stated that their approval was not required because this case report did not constitute human subjects research.

Back to Top | Article Outline

CASE DESCRIPTION

An 80-year-old man presented to the endoscopy center for elective colonoscopy. The preprocedure nursing staff noted the patient’s cyanotic appearance and consulted the anesthesia service for evaluation. Initial examination revealed a pleasant, alert, elderly man in no apparent distress with blue-gray discoloration of all exposed skin surfaces and conjunctiva (Figs. 1 and 2). When questioned, the patient explained he has used nasal drops containing colloidal silver for 15 years as an immune system supplement.

Figure 1

Figure 1

Figure 2

Figure 2

The patient’s medical history included type 2 diabetes, hypertension, hyperlipidemia, and hypothyroidism. His current medications included metformin, glipizide, enalapril, verapamil, levothyroxine, and self-prescribed colloidal silver nasal drops. His vital signs were within normal limits. Baseline room-air oxyhemoglobin saturation (SpO2) was 100%. Physical examination was significant for profound blue-gray discoloration of the head and neck. The conjunctiva, oral mucosa, and nail beds were similarly discolored. His lower extremities were considerably less discolored than his head and upper extremities. An anesthetic plan of monitored anesthesia care with routine monitors was developed for this patient.

Colonoscopy proceeded without incident after administration of propofol to establish an appropriate level of sedation. The patient breathed spontaneously and SpO2 was more than 97% while breathing 4 L/min of oxygen via nasal cannula. The patient was transferred to the postanesthesia care unit in stable condition and was discharged home after recovery from sedation.

Back to Top | Article Outline

DISCUSSION

Argyria is a rare generalized or localized blue-gray or slate-gray pigmentation of the skin and mucous membranes as a result of chronic ingestion of silver or silver-containing compounds. The term was first used by Fuchs in 1840.1 Argyrosis refers to the localized blue-gray discoloration of the cornea and conjunctiva that appears as a precursor to generalized argyria. Although the medicinal use of silver decreased after the advent of antibiotics, silver continues to be used in wound creams, dressings, and antimicrobial coatings for medical devices.1 During the 20th century, there were many silver-containing patent medicines claiming the ability to treat conditions such as acquired immunodeficiency syndrome, cancer, diabetes, arthritis, allergies, and others,2–4 over-the-counter medicines such as smoking cessation lozenges,5 and various items such as silver-coated candies1 were available to consumers. Although the use of silver in over-the-counter medications was regulated by the U.S. Food and Drug Administration in 1999, there has been a recent resurgence of its use in unregulated homeopathic and dietary supplements.6

Environmental exposure to low levels of silver occurs normally in the general population after inhalation, ingestion, or skin contact of silver compounds present in air, food, or water.2 The normal level of silver in plasma is <3 μg/L.1 The majority of argyria cases are the result of dose-dependent, chronic ingestion of soluble silver,7–9 although there are some reports describing onset as a result of exposure of disrupted skin surfaces to silver-coated burn dressings.10

Organs and tissues other than skin accumulate silver including the nail beds, spleen, liver, kidneys, adrenal glands, mucous membranes, and neural tissue.4 Toxicity resulting from ingestion, inhalation, or injection of large quantities of silver salts is rare but may result in upper and lower respiratory tract irritation with resultant pleural edema, especially when inhaled.4 Cardiac conduction abnormalities may be observed. Irreversible neurotoxicity has been reported with symptoms including generalized motor weakness, extremity rigidity, and seizures leading to coma, shock, and death.11,12 Gastrointestinal irritation manifests as epigastric pain, emesis, and diarrhea.1 Silver is toxic to the bone marrow and may cause hemolysis and agranulocytosis. The lethal dose of ingested silver nitrate is estimated to be 10 g.2 When prolonged low-level exposure exceeds the ability of the body to eliminate silver, altered skin pigmentation results. This long-term, low-level exposure is not associated with end-organ damage or carcinogenicity.1

Perhaps the greatest concern to the anesthesia provider is differentiating this condition from hypoxemia and other causes, especially in patients presenting emergently or with altered mental status who are unable to give an adequate medical and medication history. After excluding hypoxia, the anesthesia provider may consider other causes (Table 1), including methemoglobinemia, hemochromatosis, Addison disease, or drug-induced pigmentation caused by amiodarone, phenothiazines, and others.1,2,13 Another consideration is clear communication of the patient’s history of argyria to follow-on caregivers throughout the patient’s admission and particularly during transfers of care to prevent confusion resulting in unnecessary patient and staff anxiety or unneeded diagnostic or interventional procedures. Last, consistent with the observation made by Timmins and Morgan in 1988,3 the pigmentation of argyria does not interfere with pulse oximetry measurement.

Table 1

Table 1

Back to Top | Article Outline

REFERENCES

1. Kubba A, Kubba R, Batrani M, Pal T. Argyria an unrecognized cause of cutaneous pigmentation in Indian patients: a case series and review of the literature. Indian J Dermatol Venereol Leprol. 2013;79:805–11
2. Wadhera A, Fung M. Systemic argyria associated with ingestion of colloidal silver. Dermatol Online J. 2005;11:12
3. Timmins AC, Morgan GA. Argyria or cyanosis. Anaesthesia. 1988;43:755–6
4. Drake PL, Hazelwood KJ. Exposure-related health effects of silver and silver compounds: a review. Ann Occup Hyg. 2005;49:575–85
5. Jensen EJ, Rungby J, Hansen JC, Schmidt E, Pedersen B, Dahl R. Serum concentrations and accumulation of silver in skin during three months treatment with an anti-smoking chewing gum containing silver acetate. Hum Toxicol. 1988;7:535–40
6. United States Food and Drug Administration. Sec. 310.548: Drug products containing colloidal silver ingredients or silver salts offered over-the-counter (OTC) for the treatment and/or prevention of disease [Website]. 2013 Available at: http://www.accessdata.fda.gov/scripts/cdrh/cfdocs/cfcfr/CFRSearch.cfm?fr=310.548. Accessed January 26, 2014
7. Kwon HB, Lee JH, Lee SH, Lee AY, Choi JS, Ahn YS. A case of argyria following colloidal silver ingestion. Ann Dermatol. 2009;21:308–10
8. Chang AL, Khosravi V, Egbert B. A case of argyria after colloidal silver ingestion. J Cutan Pathol. 2006;33:809–11
9. Bowden LP, Royer MC, Hallman JR, Lewin-Smith M, Lupton GP. Rapid onset of argyria induced by a silver-containing dietary supplement. J Cutan Pathol. 2011;38:832–5
10. Trop M, Novak M, Rodl S, Hellbom B, Kroell W, Goessler W. Silver-coated dressing acticoat caused raised liver enzymes and argyria-like symptoms in burn patient. J Trauma. 2006;60:648–52
11. Mirsattari SM, Hammond RR, Sharpe MD, Leung FY, Young GB. Myoclonic status epilepticus following repeated oral ingestion of colloidal silver. Neurology. 2004;62:1408–10
12. Stepien KM, Morris R, Brown S, Taylor A, Morgan L. Uninten tion al silver intoxication following self-medication: an unusual case of corticobasal degeneration. Ann Clin Biochem. 2009;46:520–2
13. Lencastre A, Lobo M, Joao A. Argyria: case report. Ann Bras Dermatol. 2013;88:413–6
© 2014 International Anesthesia Research Society